Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

On birth control pills. Feeling anxiety, depressed and smelly stool. Could it be cancer?

User rating for this question
Very Good
Answered by

Practicing since : 1996
Answered : 1680 Questions
35 y/o female. On birth control pills and as of last Wednesday, 10 mg of Lexapro. I am on leave from work due to extreme anxiety and depression brought on by work. I have musty smelling stools. I would say this started some weeks ago. Over the last few days, I've had a lot of diarrhea but chalked that up to all the anxiety. I read somewhere that this smell is a "cancer" smell but I don't have any other symptoms. No blood. No bloating. No pain unless I've eaten food that irritates me or, as I said, the issues I've had in the wake of my current medical condition. I'm 5' and 120 lbs.
Posted Sat, 6 Oct 2012 in Birth Control
Answered by Dr. Ratnakar Kini 32 minutes later
I am Dr.Ratnakar Kini, Gastroenterologist and I would be answering your question.

Though musty smelling stool can occur in cancer, it is not specific and diagnostic of cancer.

I would like to have some more information before I can give my final opinion.

1. Family history of cancer?

2. Any night time diarrhoea affecting your sleep?

3. Any weight loss?

4. Any tests done so far?

Kindly get back to me with the answers.

Dr.Ratnakar Kini
Above answer was peer-reviewed by
Follow-up: On birth control pills. Feeling anxiety, depressed and smelly stool. Could it be cancer? 4 hours later
No history of colon cancer. My mother is 71 and my father is 92. No tests done yet. I have lost about 13 lbs since the spring but I was intentionally eating less and better. I have lost 4-5 lbs in the last week, however. Yes, nighttime diarrhea on occasion.
Answered by Dr. Ratnakar Kini 13 hours later
Thanks for providing the additional information.

As mentioned earlier, cancer cannot be diagnosed by the smell of the stool alone and it is not specific and confirmatory of cancer.

Since you have lost about 4-5 lbs in the last week and that you have had night time diarrhea, it needs further evaluation.
These are some of the things that are called as 'red flag" signs which warrant further testing and it cannot be attributed to your anxiety.

I would suggest you to get a stool test and a colonoscopy done to find out the cause for diarrhea and its musty smell.

I hope that answers your question.

If you dont have anymore questions, kindly accept the answer and rate this service.

Dr.Ratnakar Kini
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor